Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 17, NWS Denver/Boulder, CO

May 22, 1999Adams County, Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 22, 1999, 6:30 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 1999, 6:30 PM MDT (00:30 UTC)
Expired
May 22, 1999, 7:15 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 4 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:42 PM MDTHail 1Aurora, CO
May 22, 6:55 PM MDTHail 0.75Watkins, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:00 PM MDTTornado WatchSPC7 hr

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:05 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 22, 3:05 PM MDT, 3 hours 25 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
305 PM MDT SAT MAY 22 1999

STORMS INCREASING IN COVERAGE ACROSS CWA...ESPECIALLY EASTERN
PLAINS.  SURFACE FRONT ACTING AS TRIGGER FOR DEVELOPMENT.  TORNADO
WATCH ALREADY ISSUED.

AFTER EVENING CONVECTION ACROSS PLAINS...UPSLOPE INTENSIFIES AS LOW
LEVEL MOISTURE INCREASES.  WILL MENTION FOG IN ZONES TONIGHT...SOME
AREAS COULD SEE DENSE FOG...ESPECIALLY EAST OF LIMON TO GREELEY
LINE.  SHOWERS SHOULD LINGER ACROSS MOUNTAINS AND HIGHER FOOTHILLS
AS UPSLOPE PUSHES FURTHER WEST.

ON SUNDAY...MODELS INDICATE A MORE STABLE AIRMASS...WHICH SHOULD
KEEP CONVECTION TO A MINIMUM.  LATE MORNING BREAKS IN CLOUD COVER
SHOULD ALLOW FOR ENOUGH SUN TO WARM THE LOWER LAYERS ENOUGH TO
WARRANT THE MENTION OF AFTERNOON SHOWERS AND THUNDERSTORMS.  EXTREME
NORTHEAST ZONES MAY BE TOO STABLE FOR ANY CONVECTION...BUT WILL
LEAVE SOME CHANCE OF SHOWERS THERE.  GUIDANCE TEMPERATURES SEEM TOO
WARM SUNDAY...BASED ON THICKNESS VALUES.

A BETTER CHANCE FOR DECENT CONVECTION MONDAY AFTERNOON AS SOUTHEAST
FLOW BRINGS A RETURN OF LOW LEVEL MOISTURE.  SHEAR ALSO BECOMES
FAVORABLE...AS UPPER LEVEL WINDS STRENGTHEN IN RESPONSE TO CUTOFF
LOW OVER ARIZONA BEGINNING TO MOVE NORTHEAST.  MODIFIED CAPE VALUES
SHOW READINGS OF 1500 JULES BY 00Z TUESDAY.  THUS...HIGHER POPS THAN
GUIDANCE WARRANTED FOR MOST ZONES.

THE UPPER LOW SHOULD CONTINUE TO GRADUALLY MOVE TOWARD THE AREA
DURING THE WEEK...WITH A BETTER CHANCE FOR CONVECTION EACH DAY.  IN
ADDITION...TEMPERATURES TO SHOW A COOLING TREND.   D-L

.DEN...NONE.

In the hours before

Special weather statement, May 22, 4:10 PM MDT, 2 hours 20 minutes before
COZ044-222220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT SAT MAY 22 1999

A SEVERE THUNDERSTORM WARNING IN EFFECT FOR

  SOUTHERN MORGAN COUNTY

EXPIRES AT 415 PM MDT.

GARD...WFO BOULDER

LAT...LON 4017 10410 4001 10412 4001 10368 4026 10369
Special weather statement, May 22, 4:10 PM MDT, 2 hours 20 minutes before
COZ044-222220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT SAT MAY 22 1999

A SEVERE THUNDERSTORM WARNING IN EFFECT FOR

  SOUTHERN MORGAN COUNTY

EXPIRES AT 415 PM MDT.

GARD...WFO BOULDER

LAT...LON 4017 10410 4001 10412 4001 10368 4026 10369
Special weather statement, May 22, 4:40 PM MDT, 1 hour 50 minutes before
COZ044-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT SAT MAY 22 1999

A SEVERE THUNDERSTORM WARNING IN EFFECT FOR

  CENTRAL WELD COUNTY IN NORTHEAST COLORADO

EXPIRES AT 445 PM MDT.

GARD...WFO BOULDER
Special weather statement, May 22, 4:40 PM MDT, 1 hour 50 minutes before
COZ044-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT SAT MAY 22 1999

A SEVERE THUNDERSTORM WARNING IN EFFECT FOR

  CENTRAL WELD COUNTY IN NORTHEAST COLORADO

EXPIRES AT 445 PM MDT.

GARD...WFO BOULDER
Special weather statement, May 22, 5:40 PM MDT, 50 minutes before
COZ044-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
540 PM MDT SAT MAY 22 1999

A SEVERE THUNDERSTORM WARNING IN EFFECT FOR

  SOUTHERN WASHINGTON COUNTY IN NORTHEAST COLORADO

EXPIRES AT 545 PM MDT.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:04 PM MDTTornado WarningBOUElbert, Lincoln26 min
May 23, 2:52 PM MDTSevere Thunderstorm WarningBOUPark38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.